Pennsylvania, 2008Damaging Winds in Pennsylvania, July 18, 2008
July 18, 2008 · NWS CTP · 3 events in 2 counties and zones
Isolated severe thunderstorms affected Clinton and Lycoming Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms affected Clinton and Lycoming Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 2:08 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 2:08 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT FRI JUL 18 2008
.SYNOPSIS...
HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL CONTINUE TO
PROVIDE VERY WARM AND HUMID CONDITIONS BY DAY...WITH MAINLY CLEAR
AND MUGGY CONDITIONS AT NIGHT...RIGHT INTO SUNDAY. VERY
ISOLATED...LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL OCCUR TODAY AND AGAIN SATURDAY AFTERNOON AND EVENING. A
TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL APPROACH THE
AREA FROM THE WEST LATE SUNDAY INTO MONDAY...TRIGGERING A MORE
SIGNIFICANT ROUND OF SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER
TEMPERATURES AND LOWER HUMIDITY WILL MOVE INTO THE REGION BEHIND
THE FRONT FOR LATER MONDAY AND TUESDAY.
&&
.NEAR TERM /UNTIL 9 PM THIS EVENING/...
CONVECTIVE TEMP IN THE MID 80S RECENTLY EXCEEDED ACROSS THE RIDGES
HAS HELPED TO ANCHOR A FEW...NEARLY STATIONARY PULSE TSRA ACROSS
OUR SW ZONES AND OVER THE LOWER SUSQ VALLEY. WELL SEE SIMILAR
CONVECTIVE DEVELOPMENT DURING THE MID TO LATE AFTERNOON HOURS
ELSEWHERE ACROSS THE CENTRAL AND NORTH.
WITHOUT THE MORE ORGANIZED MESOSCALE FORCING WE HAD YESTERDAY
(NEAR THE INTERSECTION OF A WESTERLY LLJ AND SFC FRONT) EXPECT
PRACTICALLY ALL OF THESE STORMS TO BE MORE TRANSIENT AS ELEVATED
RAIN CORES COLLAPSE QUICKLY THROUGH THE UPDRAFT. BASED ON THE
DEPTH OF THE POSITIVE AREA ON THE SOUNDING ABOVE THE -20C
LEVEL...THERE STILL COULD BE ONE OR TWO SELECT CELLS THAT CAN TAP
THE NEAR 2000 J/KG OR CAPE AND PRODUCE A BRIEF MICROBURST BETWEEN
40-55 MPH AND HAIL AOB 1/2 INCH.
&&
.SHORT TERM /9 PM THIS EVENING THROUGH SATURDAY NIGHT/...
CONVECTION WILL DISSIPATE QUICKLY BEFORE DUSK LEAVING NEAR CALM
AIR AND HAZE...THICKENING TO AREAS OF 1-2SM VALLEY FOG DURING THE
EARLY TO MID MORNING HOURS OF SATURDAY.
DEWPOINTS SHOULD REMAIN IN THE 60S (TO NEAR ACROSS THE SE) LEADING
TO ANOTHER WARM AND MUGGY NIGHT. MAV MOS GUIDANCE CONTINUES TO BE
AT LEAST A FEW DEG F TOO LOW WITH DEWPOINTS (AND THUS MIN FCST
TEMPS)...MAINLY ACROSS THE CENTRAL AND SE ZONES. WILL MAINTAIN
PREVIOUS SHIFTS TREND TOWARD THE WARMER MINS VIA THE MET MOS. LOWS
WILL DIP TO AROUND 60 ACROSS THE NW MTNS...AND WILL RANGE FROM THE
MID 60S TO LOWER 70S ACROSS THE CENTRAL AND SOUTHEAST.
SREF DATA SUGGESTS MOST OF CENTRAL PA SHOULD STAY DRY ON
SATURDAY. HOWEVER...ISOLD TO SCT DIURNAL CONVECTION WILL REMAIN
PSBL ALONG THE NRN TIER COUNTIES...GIVEN THE PROXIMITY OF A QUASI
STATIONARY FNTL BNDRY AND EMBEDDED SHORT WAVES TRANSLATING WEST TO
EAST ALONG THE SRN EDGE OF THE WESTERLIES. THE SECOND AREA OF MID
TO LATE AFTERNOON CONVECTION WILL BE ACROSS THE CENTRAL AND LOWER
SUSQ VALLEY WHERE MIXED LAYER CAPE WILL BE BETWEEN 1500-2000 J/KG.
ENS MEAN 850 TEMPS SUGGEST HEAT WILL CONTINUE UNABATED WITH MAX
TEMPS 5-10F ABOVE NORMAL...RANGING FROM THE MID 80S N MTNS...TO
THE MID 90S OVER THE LWR SUSQ VLY.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE LONG TERM SHOULD START WITH A RATHER ZONAL FLOW ALOFT...BUT A
TROF SHOULD DEVELOP RATHER QUICKLY OVER THE NORTHEAST AND GREAT
LAKES DURING THE FIRST FEW DAYS OF THE WEEK. GUIDANCE DIFFERS
SIGNIFICANTLY ON THE LONGITUDE AND ORIENTATION OF THIS TROFFINESS.
IN RESPONSE TO THE DIGGING/DEVELOPING TROF...A WAVE DEVELOPS OVER
THE UPPER GREAT LAKES ON SUNDAY AND BRINGS A WEAK FRONT DOWN INTO
THE SOUP IN PLACE LOCALLY SUNDAY EVENING/NIGHT. SHOWERS AND
THUNDERSTORMS ARE ALMOST LIKELY LATER SUN/SUN NIGHT...GIVEN TIMING
AND NE-SW ORIENTATION OF THE FRONT. BUT...WILL KEEP LIKELY POPS UP
IN THE N/W FOR NOW.
SHOWERS COULD LINGER MONDAY...DEPENDING ON TIMING OF THE FRONT.
SFC RIDGE MOVING IN FROM THE GREAT LAKES/ONTARIO SHOULD PUSH THE
FRONT THROUGH JUST ENOUGH TO HELP TUES/WED/THURS STAY GENERALLY DRY
AND SLIGHTLY COOLER THAN NORMAL. HOWEVER...THE FRONT WON/T GO TOO
FAR TO THE SOUTH. AN MCS COULD TRY TO IMPINGE FROM THE WEST TUES
NIGHT/WED MORNING PER A VERY FEEDBACK-LADEN GFS SOLN. THIS IS A LOW
PROB FORECAST AT THIS POINT/TIME-RANGE...SO WILL KEEP JUST A LOW CHC
POP IN FOR LATER TUES INTO WED AM.
THERE MAY BE A HIGHER CHANCE FOR PRECIP ACROSS THE AREA VERY LATE IN
THE WEEK...ESP ACROSS THE SOUTH AS THE FRONT NEARS FROM THE SOUTH.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VSBYS EXPECTED TO BE MAINLY 6-8SM INTO EARLY TONIGHT WITH VERY
ISOLATED IFR/MVFR CIGS/VSBYS IN SLOWLY EAST TO NE MOVING PULSE
TSRA. SIMILAR CONDITIONS WILL OCCUR AGAIN SAT AFTERNOON AND EVENING.
SKIES WILL BECOME MAINLY CLEAR FROM 00Z THROUGH 15Z SAT WITH AREAS
OF MVFR FOG AND HAZE. WINDS WILL BE 4-8 KTS FROM THE WEST TO SW
INTO EARLY THIS EVENING BEFORE BECOMING NEARLY CALM LATER TONIGHT
THROUGH MID MORNING SAT.
HIGH PRESSURE CENTER NEAR THE MID ATLANTIC COAST WILL REMAIN IN
CONTROL OF THE LOCAL WEATHER INTO SUNDAY...BRINGING ANOTHER NIGHT
OF MAINLY CLEAR SKIES AND NEAR CALM WIND SAT NIGHT.
BEST CHC FOR SHRA/TSRA AND LOCALIZED IFR FLYING CONDITIONS WILL
BE DURING THE LATE WEEKEND THROUGH MONDAY AS A FRONTAL BNDRY SLIPS
ACROSS THE MID- ATLANTIC REGION. CU FIELD WILL INCREASE
FRI/SAT...WITH SOME REDUCTION TO CIGS/VSBYS ANTICIPATED THIS
WEEKEND FROM ANY CONVECTION THAT MAY DEV AND PRODUCE VFR TO TEMPO
MVFR/IFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...FITZGERALD/LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...DANGELO
AVIATION...LAMBERT/RXR
Hazardous weather outlook, Jul 18, 3:54 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EDT FRI JUL 18 2008
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
454 AM EDT FRI JUL 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 18, 1:04 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 2 NE LOCK HAVEN 41.16N 77.43W
07/17/2008 E0.88 INCH CLINTON PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED NORTH OF LOCK HAVEN AIRPORT.
0200 PM TSTM WND DMG 4 NE LOCK HAVEN 41.18N 77.40W
07/17/2008 CLINTON PA DEPT OF HIGHWAYS
LARGE BRANCHES ACROSS ROUTE 150 AT TOBACCO SHED ROAD IN
DUNNSTABLE TOWNSHIP. TRAFFIC IMPACTED. UPDATED
INFORMATION FROM PENN DOT.
0315 PM TSTM WND DMG LOCK HAVEN 41.14N 77.45W
07/17/2008 CLINTON PA COUNTY OFFICIAL
911 CENTER REPORTED TREES DOWN IN LOCK HAVEN AND IN
DUNSTABLE TOWNSHIP.
0425 PM TSTM WND DMG BEAVER SPRINGS 40.74N 77.22W
07/17/2008 SNYDER PA COUNTY OFFICIAL
911 CENTER REPORTED WIRES DOWN.
0500 PM TSTM WND DMG 6 ENE STATE COLLEGE 40.82N 77.75W
07/17/2008 CENTRE PA COUNTY OFFICIAL
911 CENTER REPORTED SEVERAL TREE LIMBS DOWN ON MEEKS LANE
IN PATTON TOWNSHIP.
0546 PM HAIL WEIKERT 40.86N 77.28W
07/17/2008 M0.75 INCH UNION PA TRAINED SPOTTER
&&
LAMBERT/CHENARDSpecial weather statement, Jul 18, 1:35 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT FRI JUL 18 2008
PAZ065-181900-
YORK PA-
235 PM EDT FRI JUL 18 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK COUNTY
THROUGH 3 PM EDT...
AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
LOWER ALLEN...MOVING NORTHEAST AT 20 MPH.
BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. ALSO...A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SOME SMALL STREAMS. EXPECT
OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR VALLEY GREEN AROUND 245 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 243.
FORECASTER: LAMBERT
Special weather statement, Jul 18, 1:47 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT FRI JUL 18 2008
PAZ057-059-181915-
DAUPHIN PA-LEBANON PA-
247 PM EDT FRI JUL 18 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAUPHIN AND WEST
CENTRAL LEBANON COUNTIES THROUGH 315 PM EDT...
AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COLONIAL
PARK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SKYLINE VIEW AROUND 255 PM...PENN NATIONAL
RACEWAY AROUND 305 PM AND PALMYRA AROUND 310 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
422.
FORECASTER: LAMBERT
Special weather statement, Jul 18, 2:18 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT FRI JUL 18 2008
PAZ057-059-181945-
DAUPHIN PA-LEBANON PA-
318 PM EDT FRI JUL 18 2008
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEBANON AND EAST CENTRAL
DAUPHIN COUNTIES...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF PALMYRA...MOVING EAST AT 11 MPH.
THIS THUNDERSTORM HAS A HISTORY OF PRODUCING WIND GUSTS AROUND 50
MPH WITH PEA-SIZED HAIL. INTENSE LIGHTNING AND BRIEF HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THIS THUNDERSTORM AS IT SLIDES EAST.
THIS STORM WILL BE NEAR PALMYRA AROUND 325 PM...HARPER TAVERN AROUND
340 PM AND ANNVILLE AROUND 345 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-78 BETWEEN MILE MARKERS 0 AND 5...AND WILL ALSO
IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 322...ROUTE 422.
FORECASTER: BEACHLER
Special weather statement, Jul 18, 3:48 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 PM EDT FRI JUL 18 2008
PAZ012-019-045-182115-
NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
448 PM EDT FRI JUL 18 2008
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE AND CENTRAL
CLINTON COUNTIES...
AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
LOCK HAVEN...MOVING NORTHEAST AT 27 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM COUPLED WITH INTENSE
LIGHTNING FROM THIS STORM.
THIS STORM WILL BE NEAR MILL HALL AROUND 500 PM...LOCK HAVEN AROUND
505 PM AND DUNNSTOWN AROUND 510 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-80 BETWEEN MILE MARKERS 166 AND 179...AND WILL ALSO
IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE ROAD 120.
FORECASTER: BEACHLER
Thunderstorm Wind, Clinton
- When
- July 18, 4:20 PM EST
- Where
- Clinton County, 1.25 mi ESE of Queens Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.160, -77.480
Thunderstorm winds knocked down trees along Route 120 just north of Lock Haven.
Thunderstorm Wind, Clinton
- When
- July 18, 4:20 PM EST
- Where
- Clinton County, 2.07 mi N of Swissdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.210, -77.450
Thunderstorm winds knocked down trees in Woodward Township.
Thunderstorm Wind, Lycoming
- When
- July 18, 5:05 PM EST
- Where
- Lycoming County, 0.86 mi NW of Lairdsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.240, -76.630
Thunderstorm winds knocked down trees along Route 118 east of Hughsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Maine, July 18, 20082 deaths · 1 event
- Tornadoes and Hail in Vermont, July 18, 2008$775,000 · EF1 · 21 events
- Hail and Damaging Winds in New York, July 18, 2008$320,000 · 60 kt wind · 9 events
- Lightning Strike in New Hampshire, July 18, 2008$200,000 · 1 event
- Damaging Winds in Massachusetts, July 18, 2008$54,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Maine, July 18, 20081.25 in hail · 34 events
- Hail and Damaging Winds in New Hampshire, July 18, 20082 in hail · 33 events
- Hail and Damaging Winds in New York, July 18, 20082 injured · 1 in hail · 14 events
- Flooding in Iowa, July 18 to 24, 2008$30,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 18 to 19, 20081.75 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 18, 20081.75 in hail · 17 events
- Flash Flooding in Colorado, July 18, 2008$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106192, 106193, 106194.